What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 13, 11:11 AM EST, 2 hours 8 minutes earlier.
Area forecast discussion, May 13, 11:11 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1211 PM EDT Tue May 13 2025
.SYNOPSIS...
Showers/storms at times through Wednesday, especially during the
afternoon/evening hours, courtesy of an upper level low. Briefly
dry Thursday, then more showers/storms later Thursday into this weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 1020 AM Tuesday...
Made minor tweaks to cloud cover/temperatures/PoPs through this
evening, but overall, the forecast remains on track, with
scattered showers currently lifting north through portions of
the forecast area, while even some breaks in the cloud cover
across other portions of the CWA.
As of 600 AM Tuesday...
Made some minor updates to PoPs this morning to better reflect
current radar trends, otherwise forecast was on track.
As of 210 AM Tuesday...
Key Points:
* Locally heavy rain against the windward slopes this morning
into this afternoon, localized high water possible
* A few stronger storms are possible this afternoon, mainly
across our east. Marginal hail or damaging wind gusts are the
main threats.
A large and slow moving upper low has worked its way into the Middle
Mississippi Valley at this hour having spent the last few days
residing along the Gulf Coast. Farther to the east, jet level ascent
atop precipitable water values of 1.2 to 1.5 inches is supporting
widespread light to moderate rainfall over our eastern counties at
this hour. Should see some splitting of this energy as some tries to
take the left turn around the low while a bulk heads offshore. This
should result in the areas of more moderate rain pivoting to the
northwest across our northern counties this morning. The main
concern with this activity will be locally heavy rainfall being
squeezed out along the windward (southeast facing) slopes of the
higher terrain, although the brunt of this will be taken by the Blue
Ridge east of our forecast area. Largely think this rainfall will be
beneficial, although with the highest ridges not quite fully greened
up, could still have some minor runoff concerns.
This afternoon, a vorticity maxima rotating around the aforementioned
low from the south should provide a focusing mechanism for
additional showers and thunderstorms in an otherwise uncapped moist
environment. Will target this ascent for likely/categorical PoPs,
but given the environment showers are possible just about anywhere
so will keep at least slight chances in everywhere through afternoon
heating. Some localized heavy downpours will be possible, but
convective cores will be moving 15-25 mph to the north so that
should help to limit any potential localized water issues.
Instability will be a bit stronger than yesterday with general
MUCAPE values of 250-500J/kg with locally higher values possible
where some breaks to sunshine can occur (most likely across the
Mountain Lakes with subsidence behind the departing jet streak).
Deep layer shear here will be on the weaker side, 25-30KTs, but
still sufficient for some updraft organization and couldn't rule out
a stronger storm or two this afternoon.
Precipitation chances should wane with loss of heating, but with the
upper low now sitting nearly on top of us, will maintain at
least some slight chance PoPs.
Central guidance had a reasonable handle on all of this, and have
only modified hourly PoPs to best reflect location of the best
forcing.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 1209 PM Tuesday...
An upper-level ridge will strengthen over the middle Ohio Valley
Thursday with the return of very warm weather. High temperatures
will range from the middle to upper 80s across the lowlands.
Chances of showers and thunderstorms will return Thursday night as a
wave of 500-mb vorticity approaches from the west. A cluster of
strong to severe thunderstorms may develop over the midwestern
states Thursday afternoon, tracking east into the middle Ohio Valley
overnight. It's unclear whether the thunderstorm complex would hold
together once it approaches the Ohio River. It's possible that
thunderstorms would eventually lose steam as they approach the Ohio
River with unfavorable lapse rates and waning instability. However,
a few models, including the NAM, still show 800-1,000 J/kg of MLCAPE
available by 06Z Friday. It will be interesting to see what the CAMs
suggest in upcoming runs. The SPC currently has a marginal risk of
severe weather outlooked for this time period though 12Z Friday
morning.
There may be a higher probability of strong to severe thunderstorms
Friday with plenty of instability building throughout the day, steep
low-level lapse rates (8-9 C/kg), and a robust amount of 0-6km shear
(40-50 kts). Highs will range from the middle to upper 80s again
Friday with 60 to perhaps 70 degree dew points. A cold front will
approach late Friday night, and thunderstorms will remain possible
through that time period. The Day 4 SPC outlook currently shows a
15% risk area drawn over central and western Kentucky, just slightly
west of our County Warning Area.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 1209 PM Tuesday...
A cold front will cross east of the region Saturday morning,
hopefully leaving dry and quiet weather in its wake as high pressure
builds into the Ohio Valley. However, not all models are on board
with this, and some models show slower solutions, keeping the front
stalled over southwest Virginia throughout the weekend. However,
this seems like the less likely possibility.
Saturday will likely still feature lingering activity, especially
during the morning as the front crosses through. We are more
confident that Sunday and Monday should be mostly dry days, but will
keep at least a slight chance of rain in the forecast in case the
less likely model solution pans out.
&&
.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
As of 600 AM Tuesday...
Some patchy fog has developed this morning... low level moisture
will lift into an MVFR (perhaps briefly IFR this morning)
stratocumulus deck this morning into early afternoon.
Several sources for forcing move through the region amidst moist and
uncapped vertical profiles yielding scattered to numerous showers
and isolated thunderstorms through this evening. This will yield
highly variable flight conditions for most terminals in any heavier
downpours. Have coded afternoon VCTS for all locations, and would
expect to eventually need a couple TS TEMPO for at least the eastern
terminals this afternoon.
Winds generally easterly/southeasterly and light, except gusty and
erratic near convection.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of flight category changes in
showers could vary. May need TEMPOs for TS this afternoon.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
CRW CONSISTENCY M M H H H H M H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H M H M M H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H M M M H H H H H H M
CKB CONSISTENCY L L L H H L L H H L H H
AFTER 18Z WEDNESDAY...
In an active week, IFR conditions are possible under convection
Wednesday afternoon, as well as Thursday night through Friday
night, and then again Saturday afternoon.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JP/GW/JMC
NEAR TERM...JP/GW
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...JP
Hazardous weather outlook, May 13, 12:56 PM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
156 PM EDT Tue May 13 2025
WVZ033-034-515>526-141800-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
156 PM EDT Tue May 13 2025
This Hazardous Weather Outlook is for portions of northeast,
southeast and southern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Strong to severe thunderstorms are possible this afternoon and
evening. The main hazards are damaging wind gusts and hail.
Additionally, locally heavy downpours could lead to isolated
instances of flash flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Locally heavy downpours on Wednesday could lead to isolated high
water issues.
Strong to severe thunderstorms are possible early Friday morning
through Friday afternoon.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ103-105-OHZ085>087-VAZ003-004-WVZ005>011-013>020-024>032-039-040-
141800-
Boyd-Lawrence-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
156 PM EDT Tue May 13 2025
This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, southwest Virginia, and
portions of central, northern, southern and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Strong to severe thunderstorms are possible this afternoon and
evening. The main hazards are damaging wind gusts and hail.
Additionally, locally heavy downpours could lead to isolated high
water issues.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Strong to severe thunderstorms are possible early Friday morning
through Friday afternoon.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101-102-OHZ066-067-075-076-083-084-141800-
Greenup-Carter-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
156 PM EDT Tue May 13 2025
This Hazardous Weather Outlook is for portions of northeast
Kentucky and portions of southeast Ohio.
.DAY ONE...This Afternoon and Tonight.
Locally heavy downpours this afternoon and evening could lead to
isolated high water issues.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Strong to severe thunderstorms are possible early Friday morning
through Friday afternoon.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 13, 12:38 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
138 PM EDT Tue May 13 2025
WVZ015-131800-
Kanawha WV-
138 PM EDT Tue May 13 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL KANAWHA COUNTY THROUGH
200 PM EDT...
At 137 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cedar Grove, or 11 miles southeast of Charleston, moving north at 5
mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Charleston, Chesapeake, Marmet, Belle, Cedar Grove, East Bank,
Glasgow, Pratt, Coal Fork, Handley, and Sharon.
This includes the following highways...
Interstate 79 near mile marker 1.
Interstate 77 in West Virginia between mile markers 96 and 98, and
near mile marker 103.
West Virginia Turnpike between mile markers 80 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3815 8138 3818 8160 3839 8161 3834 8127
TIME...MOT...LOC 1737Z 190DEG 6KT 3824 8148
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
01
Special weather statement, May 13, 12:45 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Charleston WV
145 PM EDT Tue May 13 2025
WVZ024-025-131800-
Logan WV-Mingo WV-
145 PM EDT Tue May 13 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MINGO AND WEST
CENTRAL LOGAN COUNTIES THROUGH 200 PM EDT...
At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chattaroy, or near Williamson, moving northeast at 15 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Delbarton, Chattaroy, Holden, Myrtle, Lenore, and Switzer.
This includes Route 119 between mile markers 1 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3771 8231 3773 8232 3774 8233 3776 8231
3776 8233 3777 8232 3778 8233 3790 8230
3778 8202 3765 8218 3764 8219
TIME...MOT...LOC 1745Z 211DEG 12KT 3777 8224
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
01Special weather statement, May 13, 12:53 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
153 PM EDT Tue May 13 2025
WVZ015-131815-
Kanawha WV-
153 PM EDT Tue May 13 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL KANAWHA COUNTY
THROUGH 215 PM EDT...
At 152 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Bank, or 12 miles southeast of Charleston. This thunderstorm was
nearly stationary.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cedar Grove, East Bank, and Glasgow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3821 8144 3825 8149 3835 8146 3826 8133
TIME...MOT...LOC 1752Z 219DEG 4KT 3822 8148
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
01Special weather statement, May 13, 12:57 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
157 PM EDT Tue May 13 2025
WVZ028-519-521-131815-
Northwest Webster WV-Northwest Nicholas WV-Braxton WV-
157 PM EDT Tue May 13 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL NICHOLAS...SOUTH
CENTRAL BRAXTON AND WEST CENTRAL WEBSTER COUNTIES THROUGH 215 PM
EDT...
At 157 PM EDT, Doppler radar was tracking a strong thunderstorm near
Birch River, or 9 miles south of Sutton, moving northwest at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sutton, Boggs, and Little Birch.
This includes the following highways...
Interstate 79 between mile markers 57 and 60, and near mile marker
65.
Route 19 between mile markers 60 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3846 8058 3842 8066 3858 8082 3869 8069
TIME...MOT...LOC 1757Z 149DEG 16KT 3853 8068
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
01Special weather statement, May 13, 1:06 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
206 PM EDT Tue May 13 2025
WVZ016-018-131830-
Calhoun WV-Roane WV-
206 PM EDT Tue May 13 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CALHOUN AND NORTH
CENTRAL ROANE COUNTIES THROUGH 230 PM EDT...
At 206 PM EDT, Doppler radar was tracking a strong thunderstorm near
Spencer, moving north at 15 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Spencer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3871 8123 3872 8136 3885 8143 3888 8119
TIME...MOT...LOC 1806Z 178DEG 13KT 3876 8131
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
01
Special weather statement, May 13, 1:19 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
219 PM EDT Tue May 13 2025
WVZ024-025-131845-
Logan WV-Mingo WV-
219 PM EDT Tue May 13 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MINGO AND SOUTHWESTERN
LOGAN COUNTIES THROUGH 245 PM EDT...
At 218 PM EDT, Doppler radar was tracking a strong thunderstorm near
Holden, or 8 miles southwest of Logan, moving northeast at 20 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Logan, Man, Holden, Mount Gay-Shamrock, Mount Gay, Chauncey, Sarah
Ann, Switzer, and Pie.
This includes Route 119 between mile markers 22 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3764 8201 3775 8215 3787 8202 3777 8184
TIME...MOT...LOC 1818Z 217DEG 17KT 3774 8205
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
01